ASK THE EDITOR

       Question of the month

        



         This months question comes from John Simmonds of Calgary, Alberta in
         Canada. 
           
"My mother, age 78, was taken off Celebrex and is experiencing significant pain that is not controlled with six Tylenol extra strength and two Tylenol #3 per day. Her doctor won't prescribe Celebrex due to heart concerns. Are there other options?"
           Response: 

Thanks for your great question John. For this months answer we turn to
Dr. Monique Camerlain who has more than 30 years of experience in rheumatology. Dr. Camerlain is the author of approximately 100 articles and some 200 medical presentations.
          

While all non-steroidal anti-inflammatory drugs (NSAIDs) may have adverse cardiovascular (CV) effects (e.g. strokes and heart attacks), some agents (naproxen 500 mg twice daily, celecoxib 200 mg per day) appear to be safer than others (e.g., rofecoxib, valdecoxib, diclofenac, and ibuprofen). The adverse CV effects of the COX-2 inhibitors (celecoxib, rofecoxib, valdecoxib) may be greater with higher doses, longer durations of therapy, and when used in high risk individuals. Further studies are needed. The use of COX-2 inhibitors (and other NSAIDs thought to increase CV side-effects) should be avoided in individuals at high risk for CV diseases. The use of low dose aspirin does not consistently reduce the potential CV risks of a COX-2 inhibitor.  

Celecoxib in doses no greater than 200 mg per day may be acceptable in certain circumstances. Similarly the lowest effective dose of naproxen used with an agent to protect the stomach from ulcers is another possibility. These two options would probably be the least risky for CV side-effects if NSAIDs were required; however, there is no guarantee that there would be no risks for CV problems.  

Without knowing the condition causing your mother’s pain, there may be more specific medications that could be used for treatment. Certain conditions may benefit from corticosteroids or narcotics other than Tylenol #3 or non-pharmaceutical therapies like acupuncture, physiotherapy, splints etc



I really hope this helps John.
       
Wishing you great health & good fortune,

       Peter Ballantine
       Editor
       www.Joint-Pain-Forum.com


         










Bookmark This Page...
AddThis Social Bookmark Button
                                                

MEMBERS AREA | Site Map | CONTACT US
Privacy | Terms

Return from Product Recommendations to Joint Pain Forum Home Page

About Us